September 1951


Author Affiliations


From the Department of Medicine, The Jewish Hospital of Brooklyn.

AMA Arch Intern Med. 1951;88(3):395-399. doi:10.1001/archinte.1951.03810090126013

PITUITARY adrenocorticotropic hormone (ACTH) and cortisone (11-dehydro-17-hydroxycorticosterone) have been used successfully in treatment of many diseases due to hypersensitivity reactions.1

The clinical manifestations of erythema nodosum are probably the reactions of a sensitized person to a wide variety of sensitizing or antigenic substances. The sensitizing agents may be bacterial, toxic, or chemical. Erythema nodosum has been reproduced by injection of histamine2 and antigens, such as tuberculin3 and Streptococcus nucleoprotein.4

We are herewith reporting the successful treatment of a case of erythema nodosum which had been refractory to treatment for three months.

REPORT OF CASE  M. S., a 25-yr.-old white housewife, was admitted to The Jewish Hospital of Brooklyn on Dec. 12, 1950, suffering from skin lesions on the extensor surfaces of the lower extremities.For three months prior to admission, the patient noted the onset of purple and red areas on the legs, first on the

First Page Preview View Large
First page PDF preview
First page PDF preview